Kansas, 2018Wildfire and Dust Storm in Kansas, April 17 to 18, 2018
April 17 to 18, 2018 · NWS GLD · 19 events in 9 counties and zones
A strong cold front brought high winds, blowing dust, and a wildfire to Northwest Kansas. The high winds led to some wind damage across the area.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought high winds, blowing dust, and a wildfire to Northwest Kansas. The high winds led to some wind damage across the area. In addition, the winds caused widespread blowing dust with zero visibility, which resulted in at least 2 accidents on area roadways. Finally, as the winds brought down power lines in Weskan, a wildfire began and rapidly spread. The fire was so large that fire departments from neighboring counties were asked to respond.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 17, 1:53 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 17, 1:53 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
253 PM MDT Tue Apr 17 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 251 PM MDT Tue Apr 17 2018
Latest upper air and satellite show an upper level trough moving
east onto the plains. At the surface a warm front was moving east
across the Tri-State Area. Behind the front west winds were gusting
up to 60 MPH. The high winds had created a corridor of blowing dust
extending from south of CO Springs northeast to Yuma. To the
northwest a cold front was approaching.
Tonight high winds will spread from west to east behind a cold
front. The highest winds will be in the evening when the base of
the upper level trough moves overhead. The high wind threat will
end after midnight as the trough shifts east of the forecast area.
The threat for blowing dust will continue into the evening. As
mentioned earlier, confidence for where/if the blowing dust will
occur is low due to the recent snow. There is a corridor of dust
over the East Central CO, but that is mainly elevated allowing the
visibility to remain around 3 miles.
Wednesday the winds will be breezy but only gust 30-40 MPH during
the latter half of the morning/early afternoon. During the
afternoon the winds will decline as the low level jet moves east of
the forecast area. Due to relative humidity falling to 20% or so
over the southwest part of the forecast area, elevated fire
conditions are likely. Considered issuing a fire weather watch but
the winds decrease as the relative humidity falls.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 227 PM MDT Tue Apr 17 2018
In the extended(Wednesday Night through Tuesday)...
Active weather pattern is expected for the period as another
strong H5 low is expected to sweep across the area with favored
track taking it to the south of the CWA, putting area in favorable
area for significant precipitation. Best chances look to be on
Friday and Friday night before low begins to dig to the south and
away from the area. Overall current forecast looked pretty good
with only marginal changes needed to overall timing and PoPs.
Probably the most pressing concern will be whether or not precip
will change from rain to snow across the area. Last 4 cycles of
GEFS ensemble data indicates precipitation should stay rain across
all but the western fringes of CWA and even there the rain seems
to dominant weather type. Given the broad area of southeasterly
flow, will be tough for cold air to overspread area fast enough to
result in any significant accumulations and feel confident that
overall winter threat will be small.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1139 AM MDT Tue Apr 17 2018
VFR conditions expected for the TAFs. Main concern will be the
high winds expected. The high winds may create some blowing dust
which could reduce visibility to MVFR conditions or lower. The
recent snow will have helped limit the blowing dust to some
extent, but not eliminated the threat. The high winds will be
most likely when the winds turn to the northwest. During the night
there will be some LLWS at both sites.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 AM MDT /4 AM CDT/ Wednesday for KSZ001-
002-013-014-027-028-041-042.
Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ001-002-013-014-027>029-041-042.
High Wind Warning from 7 PM this evening to 4 AM CDT Wednesday
for KSZ003-004-015-016-029.
CO...High Wind Warning until 3 AM MDT Wednesday for COZ090>092.
Red Flag Warning until 8 PM MDT this evening for COZ252>254.
NE...High Wind Warning until 3 AM MDT /4 AM CDT/ Wednesday for NEZ079-
080.
Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
NEZ079-080.
High Wind Warning from 7 PM this evening to 4 AM CDT Wednesday
for NEZ081.
&&
SHORT TERM...JTL
LONG TERM...JRM
AVIATION...JTLHazardous weather outlook, Apr 17, 9:17 AM MST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1017 AM MDT Tue Apr 17 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1017 AM MDT Tue Apr 17 2018 /1117 AM CDT Tue Apr 17 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A High Wind Warning is in effect for the west half of the Tri-State
Area this afternoon, expanding to the rest of the area this evening
and lasting into the overnight hours. Southwest winds will increase
to 30 to 40 mph with gusts of up to 60 mph occurring behind a warm
front. Winds will shift to the northwest by this evening behind a
cold front and continue to be to strengthen with gusts up to 65 MPH
likely. The high winds will decline from west to east this evening,
moving east of the Tri-State Area overnight.
Blowing dust may develop in the High Wind Warning area this
afternoon and evening. Visibility may be reduced to near zero at
times. Dangerous travel conditions may develop due to the blowing
dust.
Extreme fire weather conditions will occur this afternoon generally
in the same area as the high wind warning, with elevated conditions
elsewhere. The combination of high winds and relative humidity less
than 10 percent will result in explosive fire growth. All outdoor
burning should be avoided and care taken to avoid causing any
potential ignition sources if outdoors.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
Elevated fire weather conditions are anticipated across the entire
area on Wednesday due to gusty northwest winds and relative humidity
as low as 20 percent.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, however any wind or low
visibility reports are greatly appreciated.
JTL
In the hours before
Local storm report, Apr 17, 12:42 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
142 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM NON-TSTM WND GST FLAGLER 39.29N 103.07W
04/17/2018 M58 MPH KIT CARSON CO MESONET
&&
JLUNDQUISTLocal storm report, Apr 17, 2:00 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND DMG SEIBERT 39.30N 102.87W
04/17/2018 KIT CARSON CO TRAINED SPOTTER
A FEW PIECES OF METAL SIDING BEING BLOWN OFF THE HIGH
SCHOOL. VISIBILITY FALLING TO A MILE IN THE BLOWING DUST.
0233 PM NON-TSTM WND GST SEIBERT 39.30N 102.87W
04/17/2018 M57 MPH KIT CARSON CO MESONET
1 MILE VISIBILITY IN BLOWING DUST REPORTED.
&&
JLUNDQUISTLocal storm report, Apr 17, 2:44 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM NON-TSTM WND GST 11 ESE THURMAN 39.53N 103.02W
04/17/2018 M68 MPH KIT CARSON CO MESONET
MESONET STATION E7003, 11 ESE THURMAN.
&&Local storm report, Apr 17, 2:54 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM DUST STORM 13 N SEIBERT 39.48N 102.87W
04/17/2018 KIT CARSON CO TRAINED SPOTTER
SPOTTER REPORTS VISIBILITY OF 50 YARDS OR
LESS.
&&Local storm report, Apr 17, 3:02 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM NON-TSTM WND GST 1 SE YUMA 40.11N 102.71W
04/17/2018 M69 MPH YUMA CO AWOS
AWOS STATION 2V6, 1 SE YUMA.
&&Local storm report, Apr 17, 3:04 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM DUST STORM SEIBERT 39.30N 102.87W
04/17/2018 KIT CARSON CO TRAINED SPOTTER
SPOTTER REPORTS VISIBILITY OF ONE HALF MILE
OR LESS IN SEIBERT.
&&Event by event
9 high wind, 9 dust storm, 1 wildfire. Local standard time, as filed.
High Wind, Sherman
- When
- April 17, 3:05 PM MST to 5:10 PM MST
- Where
- Sherman forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Wind gusts to 77 mph across Sherman County, peak reported at KGLD at 3:28 pm MST. Observations at ASOS in Goodland, mesonet in Ruleton, 8 miles northeast of Goodland. A few downed trees and powerlines reported by dispatch in Goodland.
Dust Storm, Cheyenne
- When
- April 17, 4:40 PM CST to 6:00 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Several reports of dust storm with less than quarter mile visibility reported across Cheyenne County.
Dust Storm, Sherman
- When
- April 17, 3:45 PM MST to 5:50 PM MST
- Where
- Sherman forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Visibility less than one quarter mile reported by NWS employees (at office and 9 miles NE Goodland) in addition to public on I-70 in Edson.
High Wind, Wallace
- When
- April 17, 4:00 PM MST to 7:00 PM MST
- Where
- Wallace forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Widespread 60 to 76 mph winds across Wallace County. Peak gust of 76 mph occurred 3 miles SE of Weskan at 4:24 pm MST.
Wildfire, Wallace
- When
- April 17, 4:02 PM MST to 7:02 PM MST
- Where
- Wallace forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Wildfire started just north of the town of Weskan. Cause was power lines snapped due to high winds with the cold front. Fire ran 7 miles to the southeast and reached approximately three quarters of a mile wide at times. Fire was detected by GOES-16 imagery as well as radar. At least two structures were lost along with numerous power poles. Damage to railroad and railroad bridge also noticed by NWS Employee passing through a few days later.
Dust Storm, Logan
- When
- April 17, 5:12 PM CST to April 18, 5:12 PM CST
- Where
- Logan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Report of widespread blowing dust in Winona and Russell Springs, zero miles visibility in blowing dust, sand, and gravel.
High Wind, Logan
- When
- April 17, 5:12 PM CST to 8:45 PM CST
- Where
- Logan forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Peak gust at 8 pm CST. Emergency manager reports signs blown over, shingles blown off roofs, window shattered, carport blown down in Oakley. Several tree limbs down, up to 7 foot in diameter. A small comms tower went down at Dispatch.
Dust Storm, Wallace
- When
- April 17, 4:15 PM MST to 7:15 PM MST
- Where
- Wallace forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Fire fighters responding to wildfire had difficulty responding due to widespread near zero visibility from blowing dust.
Dust Storm, Gove
- When
- April 17, 5:30 PM CST to 8:00 PM CST
- Where
- Gove forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Fifty yard visibility reported at Monument Rocks relayed via social media. Visibility less than one quarter mile due to blowing dust in Grinnell. Dust storm visible on KDOT cameras on I-70 just east of Grainfield and 2 miles east of Grainfield. Social media report of quarter mile visibility in Quinter. At least one accident involving two vehicles occurred on I-70 near Grainfield due to the blowing dust.
Dust Storm, Wichita
- When
- April 17, 5:35 PM CST to 6:35 PM CST
- Where
- Wichita forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Zero visibility from blowing dust reported 13 miles NNW of Leoti.
High Wind, Cheyenne
- When
- April 17, 5:35 PM CST to 7:35 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Peak gust of 5:19 pm CST in St Francis...measured at 73 mph. Power poles snapped 1 mile north of Sherman/Cheyenne county line on road 20. Poles leaning on HWY 161 near Road U 7 miles north of Bird City. Small building collapsed near Road 24 and W, approximately 10 miles NNW of Bird City.
Dust Storm, Rawlins
- When
- April 17, 5:53 PM CST to 7:53 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Less than one quarter mile visibility in McDonald due to blowing dust.
High Wind, Thomas
- When
- April 17, 5:58 PM CST to 8:30 PM CST
- Where
- Thomas forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Peak wind gust of 73 mph recorded 4 ENE Gem at 7:23 pm CST.
High Wind, Greeley
- When
- April 17, 5:00 PM MST to 6:30 PM MST
- Where
- Greeley forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Peak gust of 68 mph reported 1 WNW of Horace at 5:25 pm MST.
Dust Storm, Greeley
- When
- April 17, 5:13 PM MST to 6:13 PM MST
- Where
- Greeley forecast zone
- Reported by
- Public
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Zero visibility along highway 27 14 miles north of Tribune.
High Wind, Gove
- When
- April 17, 6:44 PM CST to 8:44 PM CST
- Where
- Gove forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Wind gusts up to 65 mph in Gove County. Peak was 10 miles south of Gove at 6:44 pm CST. Shingles blown off and 1 inch tree limbs broken in Grainfield. Report of a building collapse in Grainfield.
Dust Storm, Thomas
- When
- April 17, 6:45 PM CST to 8:45 PM CST
- Where
- Thomas forecast zone
- Injuries
- 5 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Dust storm moved across Thomas county with several reports of near zero visibility. One accident occurred on HWY 24 five miles east of Colby. 3 vehicles involved with at least 5 injuries.
High Wind, Rawlins
- When
- April 17, 6:48 PM CST to 7:48 PM CST
- Where
- Rawlins forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
High Wind, Sherman
- When
- April 17, 8:15 PM MST to 10:05 PM MST
- Where
- Sherman forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Second instance of high winds recorded at Goodland Municipal Airport. Peak reported at 8:29 pm MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Colorado, April 17, 20181 death · 2 injured · 89 kt wind · 17 events
- Wildfire in Colorado, April 17 to 19, 2018$1.3 million · 2 events
- High Wind in New Mexico, April 17, 2018$40,000 · 69 kt wind · 32 events
- Lake-Effect Snow in Pennsylvania, April 17, 2018$50,000 · 1 event
- High Wind in Kansas, April 17, 201865 kt wind · 31 events
- Frost and Freeze in Virginia, April 17 to 18, 201821 events
- High Wind in Colorado, April 17, 201858 kt wind · 19 events
- Frost and Freeze in Maryland, April 17 to 18, 20189 events
- Heavy Snow and Winter Weather in Nebraska, April 17 to 18, 20189 events
- Wildfire and Dust Storm in Colorado, April 17, 201868 kt wind · 8 events
- Frost and Freeze in Virginia, April 17, 20185 events
- Frost and Freeze in Colorado, April 17 to 18, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753917, 753925, 753924, 753934, 753927, 753929, 753965, 753930, 753950, 753936, 753939, 753940, 753945, 753961, 753932, 753953, 753958, 753941, 753920.